Illinois, 2007

Tornado and Hail in Illinois, March 1, 2007

March 1, 2007 · NWS ILX · 8 events in 5 counties and zones

A strong area of low pressure lifted from the central Plains into the western Great Lakes during the day. Thunderstorms fired along a frontal boundary that extended southeast from this system through central Illinois.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$37,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A strong area of low pressure lifted from the central Plains into the western Great Lakes during the day. Thunderstorms fired along a frontal boundary that extended southeast from this system through central Illinois. These storms produced several reports of severe wind gusts and hail. A brief tornado touched down near the town of Elwin, causing one injury.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Mar 1, 4:30 AM CST, 2 hours 27 minutes earlier.

Area forecast discussion, Mar 1, 4:30 AM CST, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
430 AM CST THU MAR 1 2007

.DISCUSSION...
LOOKS LIKE MARCH WILL COME IN LIKE A LION WITH SEVERE STORMS AND
FLOODING POSSIBLE TODAY AS A STRONG COLD FRONT MOVES EAST ACROSS IL
THIS AFTERNOON. 00Z SHORT RANGE MODELS IN FAIR AGREEMENT AND  LEANED
TOWARD WRF MODEL FOR FINE TUNING DETAILS. ASIDE FROM THE FLOOD AND
SEVERE THUNDERSTORM POTENTIAL WITH MODERATE RISK TODAY FROM I-72
SOUTH...ALSO WILL HAVE NEAR WIND ADVISORY CRITERIA MET LATE TODAY
AND TONIGHT AS STRONG LOW PRESSURE ALONG THE MO/KS BORDER DEEPENS
FURTHER AS IT TRACKS NE INTO NE IOWA BY SUNSET AND SOUTHERN WI FRI.

10Z/4 AM SURFACE MAPS SHOWS STRONG 988 MB LOW PRESSURE ALONG THE
KS/MO BORDER JUST SOUTH OF KANSAS CITY. ITS WARM FRONT EXTENDS
ACROSS CENTRAL MO NEAR I-70 INTO SW IL NORTH OF ST LOUIS AND
LAWENCEVILLE. CLUSTERS OF SHOWERS AND THUNDERSTORMS DEVELOPED DURING
THE NIGHT ACROSS IL AND SURROUNDING STATES FUELED BY 45 TO 60 KNOT
LOW LEVEL JET AHEAD OF STORM SYSTEM. THERE HAS BEEN A FEW STRONG TO
SEVERE THUNDERSTORMS ACROSS THE IL RIVER VALLEY PAST FEW HOURS WITH
HAIL AS THEY RACE ENE AROUND 45 MPH. TEMPS RANGE FROM THE MID 30S
FAR NORTH AT GALESBURG AND LACON...TO UPPER 50S IN LAWENCEVILLE.
ALOFT A VIGOROUS NEGATIVE TITLED TROF EXTENDED FROM THE CANADIAN
ROCKIES SE INTO THE CENTRAL PLAINS AROUND KS WITH NUMEROUS
THUNDERSTORMS AHEAD OF THIS FEATURE FROM MO ACROSS IL/IN AND WESTERN
PARTS OF KY/TN.

.SHORT TERM...TODAY THROUGH SUNDAY NIGHT.
SPC ISSUED SEVERE THUNDERSTORM WATCH FROM MIDNIGHT TO 6 AM FROM
LINCOLN SW AND HAVE ISSUED A FEW SEVERE THUNDERSTORM WARNINGS IN THE
IL RIVER VALLEY FOR LARGE HAIL. DEFINITELY WILL CONTINUE THE FLOOD
WATCH ACROSS CENTRAL AND SE TODAY THROUGH 6 PM. MODELS CONTINUE TO
SHOW HALF TO 1 INCH OF QPF AND WILL LOCALLY BE HIGHER AMOUNTS WITH
ANY TRAINING OF THUNDERSTORMS. MODELS DEEPEN LOW PRESSURE TO 980 MB
INTO NE IOWA BY SUNSET. WARM FRONT LIFTS JUST NORTH OF I-72 BY NOON
WHILE SWINGING A STRONG COLD FRONT ENE ACROSS IL BETWEEN 18Z-22Z
DURING EARLY AND MID AFTERNOON. SQUALL LINE LIKELY AHEAD OF THIS
FRONT WITH STRONG TO SEVERE THUNDERSTORMS. SPC HAS MODERATE RISK OF
SEVERE STORMS TODAY FROM I-72 SOUTH WHERE TORNADOES POSSIBLE ALONG
WITH LARGE HAIL AND DAMAGING WIND GUSTS. BEST CAPES OF 600 TO 1200
J/KG PER WRF ARE IN THIS AREA FROM I-72 SOUTH FROM MIDDAY UNTIL MID
AFTERNOON. SLIGHT RISK OF SEVERE STORMS EXTENDS ALMOST AS FAR NORTH
AS I-88 IN NORTHERN IL. SEVERE WX RISK WILL END FROM WEST TO EAST
BETWEEN NOON AND 4 PM AFTER PASSAGE OF COLD FRONT AS DRY SLOT
PUNCHES IN. STRONG TEMP GRADIENT TODAY WITH HIGHS AROUND 50F FAR NW
AT GALESBURG TO NEAR 65F FAR SE AT LAWRENCEVILLE. WILL SEE FALLING
TEMPS INTO THE 40S FROM WEST TO EAST THIS AFTERNOON AFTER FRONTAL
PASSAGE. VERY TIGHT PRESSURE GRADIENT ESPECIALLY BEHING COLD FRONT
TO CAUSE WSW WINDS CLOSE TO WIND ADVISORY CRITERIA BY LATE THIS
AFTERNOON INTO TONIGHT WITH GUSTS OF 40 TO 45 MPH WITH STRONGEST
GRADIENT WINDS FROM I-72 NORTH CLOSER TO VERY STRONG LOW
PRESSURE.

STRONG LOW PRESSURE MOVES INTO SW WI BY DAWN FRI AND ACROSS SOUTHERN
WI FRI AS IT SLOWLY WEEKENS. VERY TIGHT PRESSURE GRADIENT REMAINS
OVER CENTRAL IL TONIGHT INTO FRI WITH WIND GUSTS OF 35 TO 45 MPH AND
COULD APPROACH WIND ADVISORY CRITERIA ESPECIALLY FROM I-72 NORTH.
WILL BE CHANCE OF LIGHT SNOW SHOWERS TONIGHT THROUGH SAT THOUGH
MAINLY FROM I-74 NORTH CLOSER TO LOW PRESSURE THAT MOVES INTO SE
CANADA SAT. BELOW NORMAL TEMPS RETURN TO THE AREA FRI AND THIS
WEEKEND. STILL PRETTY WINDY SAT WITH IL BETWEEN STRONG HIGH PRESSURE
OVER THE ROCKEIS AND LOW PRESSURE IN SE CANADA. PART OF THIS HIGH
PRESSURE MOVES INTO THE LOWER MS VALLEY SUNDAY WITH MORE SUNSHINE
AND DIMINISHING WINDS AND DRY WEATHER.

.LONG TERM...MONDAY THROUGH WEDNESDAY.
FEW CHANGES MADE IN EXTENDED FORECAST AS QUIET WEATHER LOOKS TO
CONTINUE MON THROUGH WED ALONG WITH MODERATING TEMPS TO NORMAL OR
EVEN A BIT ABOVE NORMAL TUE/WED AS UPPER LEVEL HEIGHTS ELEVATE AND
HIGH PRESSURE MOVES EAST OF IL. STORM TRACK LOOKS TO STAY ACROSS THE
PACIFIC NW AND NORTHERN TIER STATES NEXT WEEK WITH IL STAYING HIGH
AND DRY.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH TODAY UNTIL 6 PM ACROSS CENTRAL AND SOUTHEAST ILLINOIS.

&&

HUETTL
Hazardous weather outlook, Mar 1, 6:09 AM CST, 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
609 AM CST THU MAR 1 2007

ILZ027>031-036>038-040-041-047-048-021200-
CASS-FULTON-KNOX-MARSHALL-MASON-MCLEAN-MENARD-PEORIA-SCHUYLER-
STARK-TAZEWELL-WOODFORD-
609 AM CST THU MAR 1 2007

...FLOOD WATCH IN EFFECT THROUGH THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE WEATHER TODAY NORTH OF A LINE
FROM JACKSONVILLE TO CLINTON TO HOOPESTON..

A DEEPENING LOW PRESSURE CENTER OVER WESTERN MISSOURI WILL MOVE
TO NORTHEAST IOWA BY THIS EVENING...AND SOUTHWEST WISCONSIN BY
FRIDAY MORNING. THUNDERSTORMS WILL SPREAD OVER ALL OF CENTRAL
ILLINOIS TODAY...WITH POSSIBLE SEVERE WEATHER. LARGE
HAIL...DAMAGING WINDS...AND HEAVY RAIN WILL BE POSSIBLE THROUGH
THIS AFTERNOON. A FLOOD WATCH ALSO REMAINS IN EFFECT FOR TODAY.
HEAVY RAINS WITH THESE THUNDERSTORMS MAY CAUSE PONDING OF WATER ON
STILL MOSTLY FROZEN SOIL. RUN OFF FROM THE HEAVY RAINS WILL
ENHANCE CURRENT RIVER FLOODING...CAUSING FURTHER RISES TO AREA
RIVERS THROUGHOUT THE WEEKEND. BY THIS AFTERNOON AND
TONIGHT...STRONG GUSTY WINDS TO 35 TO 45 MPH DUE TO THE DEEPENING
LOW CENTER WILL SPREAD OVER ALL THE REGION. LIGHT SNOW WILL BE
POSSIBLE TONIGHT OVER THE NORTHERN SECTIONS OF CENTRAL
ILLINOIS...THOUGH ACCUMULATIONS WILL BE LESS THAN AN INCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED TODAY.

ILZ042>046-049>057-061>063-066>068-071>073-021200-
CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DE WITT-
DOUGLAS-EDGAR-EFFINGHAM-JASPER-LAWRENCE-LOGAN-MACON-MORGAN-
MOULTRIE-PIATT-RICHLAND-SANGAMON-SCOTT-SHELBY-VERMILION-
609 AM CST THU MAR 1 2007

...FLOOD WATCH IN EFFECT THROUGH THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE WEATHER TODAY ALONG AND SOUTH
OF A LINE FROM JACKSONVILLE TO CLINTON TO HOOPESTON...WITH A SLIGHT
RISK TO THE NORTH.

A DEEPENING LOW PRESSURE CENTER OVER WESTERN MISSOURI WILL MOVE
TO NORTHEAST IOWA BY THIS EVENING...AND SOUTHWEST WISCONSIN BY
FRIDAY MORNING. THUNDERSTORMS WILL SPREAD OVER ALL OF
CENTRAL...EAST...AND SOUTHEAST ILLINOIS TODAY...WITH POSSIBLE
SEVERE WEATHER PRODUCED. TORNADOES...DAMAGING WINDS...LARGE HAIL...AND
HEAVY RAIN WILL BE POSSIBLE THROUGH THIS AFTERNOON. A FLOOD WATCH
ALSO REMAINS IN EFFECT FOR TODAY. HEAVY RAINS WITH THESE
THUNDERSTORMS MAY CAUSING PONDING OF WATER ON STILL MOSTLY FROZEN
SOIL. RUN OFF FROM THE HEAVY RAINS WILL ENHANCE CURRENT RIVER
FLOODING...CAUSING FURTHER RISES TO AREA RIVERS THROUGHOUT THE
WEEKEND. BY THIS AFTERNOON AND TONIGHT...STRONG GUSTY WINDS TO 35
TO 45 MPH DUE TO THE DEEPENING LOW CENTER WILL SPREAD OVER ALL THE
REGION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED TODAY.

GOETSCH

In the hours before

Local storm report, Mar 1, 1:54 AM CST, 5 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
154 AM CST THU MAR 01 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 AM     HAIL             1 W YATES CITY          40.78N 90.03W
03/01/2007  E0.50 INCH       KNOX               IL   EMERGENCY MNGR

            PEA TO DIME SIZE HAIL. FROM COUNTY ESDA.

&&

GOETSCH

The radar

The Lincoln radar (KILX), 89 km away, was scanning. The volume nearest the first event began at 12:57 UTC.

Open the radar archive at this moment

Event by event

5 hail, 2 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, Morgan

When
March 1, 6:57 AM CST
Where
Morgan County, Jacksonville
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
39.730, -90.230

Hail, De Witt

When
March 1, 10:05 AM CST
Where
De Witt County, Clinton
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
40.150, -88.950

Hail, Christian

When
March 1, 12:19 PM CST
Where
Christian County, Taylorville
Measured
0.75 in hail
Reported by
Public
Coordinates
39.550, -89.300

Thunderstorm Wind, Christian

When
March 1, 12:19 PM CST
Where
Christian County, Taylorville
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.550, -89.300

An empty semi trailer was blown over and part of the roof was torn off a house.

Hail, Macon

When
March 1, 12:41 PM CST to 12:50 PM CST
Where
Macon County, Decatur
Measured
0.75 in hail
Reported by
Public
Coordinates
39.850, -88.950

Tornado, Macon

When
March 1, 12:47 PM CST to 12:48 PM CST
Where
Macon County, 0.5 mi SW of Elwin to 0.5 mi NE of Elwin
Rating
EF0
Path length
1 mi
Path width
30 yd
Injuries
1 direct, 0 indirect
Property damage
$37,000
Reported by
NWS Storm Survey
Coordinates
39.775, -88.987

The tornado touched down 1/2 mile southwest of the intersection of Elwin Road and Rt. 51 and ended 1/2 mile to the north northeast. The tornado caused damage to a house porch and church chimney as well as numerous trees. A two foot diameter tree fell on three cars causing severe damage. One minor injury occurred to an 18 year old female when she was blown to the ground. Maximum wind speed with the tornado was estimated at 80 MPH.

Thunderstorm Wind, Macon

When
March 1, 12:55 PM CST
Where
Macon County, Decatur
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.850, -88.950

Numerous trees and power lines were blown down on the east side of town.

Hail, Champaign

When
March 1, 1:52 PM CST
Where
Champaign County, 4 mi W of Pesotum
Measured
0.75 in hail
Reported by
Public
Coordinates
39.920, -88.345

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2007Every state in 2007This day in weather historyThe tornado archive for Illinois, 2007Warnings in Illinois, March 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 15477, 15479, 15483, 15489, 15485, 15495, 15492, 15487.